Nebraska, 2012

Strong Wind in Nebraska, April 27, 2012

April 27, 2012 · NWS OAX · 1 event in 1 county or zone

Strong east to southeast winds developed as high pressure over the Great Lakes region was replaced by low pressure that pressed east of the Rocky Mountains. The strong winds caused isolated wind damage north of Omaha.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong east to southeast winds developed as high pressure over the Great Lakes region was replaced by low pressure that pressed east of the Rocky Mountains. The strong winds caused isolated wind damage north of Omaha.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 27, 5:28 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Apr 27, 5:28 AM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 AM CDT FRI APR 27 2012

.AVIATION...
12Z TAFS FOR KOMA...KLNK...AND KOFK.

DETERIORATING CONDITIONS ARE EXPECTED AT ALL SITES. EAST WINDS
WILL INCREASE THROUGH THE MORNING AND AFTERNOON...WITH SPEEDS
REACHING 20-25KT AND GUSTS REACHING 30-35KT. SPEEDS WILL DECREASE
BELOW 10KT AROUND MIDNIGHT AS TROUGH PASSES THROUGH...WITH
DIRECTION BACKING FROM EASTERLY TO NORTHWESTERLY. CIGS WILL
DECLINE THROUGH THE DAY AS WELL...REACHING MVFR LATER THIS
AFTERNOON AS BULK OF PRECIP OVERSPREADS THE AREA...AND CRASHING
THIS EVENING TO AT LEAST IFR. HAVE INDICATED RAIN BEGINNING AROUND
MIDDAY AT ALL SITES...WITH EARLIEST TIMING AT KLNK AND LATEST AT
KOMA. RAIN SHOULD END AROUND 06-09Z AT ALL SITES. WITH INSTABILITY
WEAK AT BEST IN THE AREA...KEPT THUNDER MENTION OUT OF TAFS. IF
INSTABILITY SLIPS A LITTLE FURTHER NORTH THAN CURRENT FORECASTS
INDICATE...COULD SEE LIGHTNING NEAR KLNK...BUT THOUGHT RISK WAS
TOO LOW TO MENTION.

MAYES

&&

.PREV DISCUSSION... /ISSUED 342 AM CDT FRI APR 27 2012/

DISCUSSION...

MAIN FORECAST CONCERN IS COMPACT UPPER LEVEL LOW CURRENTLY OVER
ERN CO AND ITS EFFECT ON THE FA OVER THE NEXT 30 HOURS.

AN INITIAL BATCH OF MID LEVEL CLOUDS AND A FEW LIGHT SHOWERS HAVE
PUSHED MAINLY E OF THE FA THIS MORNING AND WE ARE IN BETWEEN
THAT...AND A LARGER AREA OF SHOWERS OFF TO THE WEST ASSOCIATED
WITH THE UPPER LEVEL SYSTEM. THIS AREA WILL STEADILY MOVE TOWARD
THE E THIS MORNING AS THE LOW LEVEL JET INCREASES AHEAD OF THE
SYSTEM ALLOWING FOR STRONG ISENTROPIC ON THE 295 AND 300 K SFC'S.
ONLY REAL CHANGE TO THE FORECAST WAS TO SLOW THE EWD PROGRESSION
OF THE RAIN SHIELD SOME...ESPECIALLY IN WRN IA WHERE THE RAIN MAY
NOT MAKE IT UNTIL EARLY AFTN. OTHERWISE WE SHOULD SEE OCCASIONAL
SHOWERS THRU THE AFTN WITH INCREASING DIV-Q IN THE LEFT EXIT
REGION OF A STRONG 300 MB JET MOVING THRU CNTRL KS LEADING TO
ADDITIONAL FORCING FOR ASCENT WITH THE ISENTROPIC LIFT. POINT
FORECAST SOUNDING...AS WELL AS MODEL STABILITY PROGGS INDC SOME
THUNDER IS POSSIBLE IN THE SOUTH GIVEN THE LAPSE RATES AND WE WILL
CONT THE THUNDER MENTION THERE. AS THE MID-LEVEL DRY SLOT WORKS
THRU NE KS INTO NW MO LATE THIS AFTN AND INTO THE EARLY EVNG HOURS
A LITTLE STEEPER MID LEVEL LAPSE RATES OVER-SPREAD SE NEB INTO NW
MO...AND THIS MAY BE A PERIOD /I.E. 22-03Z/ WHERE A STRONGER
ELEVATED STORM MAY BE POSSIBLE WITH A BIT OF SMALL HAIL.
OTHERWISE THE RAIN SHIELD ON THE LEADING EDGE OF THE STRONG DPVA
WILL CONT TO MOVE FM W TO E ACRS THE FA THIS EVNG ENDING IN THE
W/SW BY MID EVNG AND ALNG THE RIVER JUST AFTER MIDNIGHT...AND IN
W-CNTRL IA ARND 3 AM.

RELATIVELY QUIET WEATHER WILL THEN SET IN FOR THE FA FOR THE
PERIOD SAT THROUGH MON WITH THE MAIN MOISTURE/INSTABILITY OFF TO
OUR SOUTH. THE MOISTURE STARTS TO MAKE A RETURN TOWARD THE AREA
ON MON NIGHT...BUT ESPECIALLY ON TUE/WED AND WE WILL CONT WITH THE
CHC OF SHOWERS/STORMS AT THAT TIME WITH DRY CONDS RETURNING FOR
THU. WE SHOULD GENERALLY SEE A WARMING TREND STARTING ON SAT INTO
THE EXTENDED...WITH TMPS RETURNING TO ABOVE NORMAL BY MON AND
CONTG THRU THU.

BOUSTEAD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Apr 27, 9:57 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1057 AM CDT FRI APR 27 2012

NEZ050-065-078-088-272200-
BUTLER-JEFFERSON-SALINE-SEWARD-
1057 AM CDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY THIS EVENING. SOME STORMS MAY CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NEZ011-016-017-030>032-042-043-272200-
ANTELOPE-BOONE-COLFAX-KNOX-MADISON-PIERCE-PLATTE-STANTON-
1057 AM CDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST WINDS GUSTING 30 TO 40 MPH ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ043-055-056-NEZ012-015-018-033-034-044-045-272200-
BURT-CEDAR-CUMING-DODGE-HARRISON IA-MONONA IA-SHELBY IA-THURSTON-
WASHINGTON-WAYNE-
1057 AM CDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST-CENTRAL
IOWA AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 5 PM.

SOUTHEAST WINDS GUSTING AROUND 45 MPH WILL PERSIST THROUGH THIS
AFTERNOON. WINDS THIS STRONG WILL MAKE DRIVING DIFFICULT FOR LIGHT
WEIGHT AND HIGH PROFILE VEHICLES...AND ESPECIALLY FOR MOTORCYCLES.
EXTRA CAUTION IS ADVISED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ069-079-080-090-091-NEZ051>053-066>068-089>093-272200-
CASS-DOUGLAS-FREMONT IA-GAGE-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SARPY-SAUNDERS-
1057 AM CDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST-CENTRAL AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 5 PM.

SOUTHEAST WINDS GUSTING AROUND 45 MPH WILL PERSIST THROUGH THIS
AFTERNOON. WINDS THIS STRONG WILL MAKE DRIVING DIFFICULT FOR LIGHT
WEIGHT AND HIGH PROFILE VEHICLES...AND ESPECIALLY FOR MOTORCYCLES.
EXTRA CAUTION IS ADVISED.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY THIS EVENING. SOME STORMS MAY CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Burt

When
April 27, 11:00 AM CST to 12:00 PM CST
Where
Burt forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Strong east to southeast winds developed over the area during the morning and afternoon of April 27. The strong winds blew part of the roof off of a local business near Tekamah. Winds were measured at around 45 mph by the Asos near Tekamah.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369904.